The moduli space of commutative algebras of finite rank

  • Bjorn Poonen

    Massachusetts Institute of Technology, Cambridge, United States


The moduli space of rank- commutative algebras equipped with an ordered basis is an affine scheme of finite type over , with geometrically connected fibers. It is smooth if and only if . It is reducible if (and the converse holds, at least if we remove the fibers above and ). The relative dimension of is . The subscheme parameterizing étale algebras is isomorphic to , which is of dimension only . For , there exist algebras that are not limits of étale algebras. The dimension calculations lead also to new asymptotic formulas for the number of commutative rings of order and the dimension of the Hilbert scheme of points in -space for .

Cite this article

Bjorn Poonen, The moduli space of commutative algebras of finite rank. J. Eur. Math. Soc. 10 (2008), no. 3, pp. 817–836

DOI 10.4171/JEMS/131